Alert archive / North Dakota / Fire Weather Watches in 2021

Fire Weather Watch 3, NWS Grand Forks, ND

April 21, 20219 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this fire weather watch at Apr 21, 2021, 11:22 AM CDT for 9 counties in Minnesota; 17 counties in North Dakota. It took effect at Apr 22, 2021, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 21, 2021, 11:22 AM CDT (16:22 UTC)
In effect from
Apr 22, 2021, 12:00 PM CDT
Expired
Apr 22, 2021, 3:54 AM CDT
In force
Issued by
NWS Grand Forks, ND
All 26 counties

Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 19 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WWUS83 KFGF 211622
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
1122 AM CDT Wed Apr 21 2021

MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-230100-
/O.NEW.KFGF.FW.A.0003.210422T1700Z-210423T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
1122 AM CDT Wed Apr 21 2021

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS OVER
EASTERN NORTH DAKOTA AND ADJACENT PORTIONS OF NORTHWEST 
MINNESOTA...

The National Weather Service in Grand Forks has issued a Fire
Weather Watch for low relative humidity and gusty winds, which is
in effect from Thursday afternoon through Thursday evening.

* AFFECTED AREA...In Minnesota...Fire Weather Zones 001...002...
  003...004...005...007...008...013...014...015 and 029. In North
  Dakota...Fire Weather Zones 006...007...008...014...
  015...016... 024...026...027...028...029...030...038...039...
  049...052... 053 and 054.

* WINDS...Southwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
171 
WWUS83 KFGF 220240
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
940 PM CDT Wed Apr 21 2021

MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-230100-
/O.CON.KFGF.FW.A.0003.210422T1700Z-210423T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
940 PM CDT Wed Apr 21 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY
WINDS OVER EASTERN NORTH DAKOTA AND ADJACENT PORTIONS OF
NORTHWEST MINNESOTA...

* AFFECTED AREA...In Minnesota...Fire Weather Zones 001...002... 
  003...004...005...007...008...013...014...015 and 029. In 
  North Dakota...Fire Weather Zones 006...007...008...014...
  015...016... 024...026...027...028...029...030...038...039...
  049...052... 053 and 054.

* WINDS...Southwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
487 
WWUS83 KFGF 220854
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
354 AM CDT Thu Apr 22 2021

MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-230100-
/O.UPG.KFGF.FW.A.0003.210422T1700Z-210423T0100Z/
/O.NEW.KFGF.FW.W.0005.210422T1700Z-210423T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
354 AM CDT Thu Apr 22 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR EASTERN
NORTH DAKOTA AND PORTIONS OF NORTHWESTERN AND WEST CENTRAL
MINNESOTA...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for low relative humidity and gusty winds, which is in 
effect from noon today to 8 PM CDT this evening. The Fire Weather 
Watch is no longer in effect.

* AFFECTED AREA...In Minnesota...Fire Weather Zones 001...002... 
  003...004...005...007...008...013...014...015 and 029. In 
  North Dakota...Fire Weather Zones 006...007...008...014...
  015...016... 024...026...027...028...029...030...038...039...
  049...052... 053 and 054.

* TIMING... Afternoon and early evening Thursday

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...In the low to mid 60s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this fire weather watch went out at Apr 21, 9:38 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 21, 9:38 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
938 AM CDT Wed Apr 21 2021

.UPDATE...
Issued at 938 AM CDT Wed Apr 21 2021

Extended the mention of flurries for the central and southern Red
River Valley for another hour or two. Otherwise the day is shaping
up quite a bit nicer than the past several... more sunshine,
lower winds, and highs in the upper 40s and low 50s.

UPDATE Issued at 648 AM CDT Wed Apr 21 2021

After some early morning clearing, which allowed a record low
temperature of 18F at Fargo, cloud have expanded this morning with
current temps now in the mid and upper 20s for most areas. Mid
level clouds will persist across much of eastern ND through the
morning and gradually sliding to the southeast today. By
afternoon will see clear skies spread from NW to SE with temps
much warmer, about 20 degrees, than yesterday with highs in the
50s for the valley and points west with upper 40s east.

&&

.SHORT TERM...(Today through Thursday)
Issued at 340 AM CDT Wed Apr 21 2021

Main weather impact for the short term will be with respect to
fire weather concerns Thursday. Today will see upper level wave
and associated clouds exit to the southeast with 925mb temps
warming about 10C over the next 12 hours. This WAA combined with
clearing skies and westerly SFC winds will allow temps to rise
into the 50s along and west of the valley with mid and upper 40s
in the east where a cooler temp profile and a longer duration of
clouds exists. Increasing pressure gradient induced mixing along
with continued WAA overnight will keep temps warmer than the past
few nights with lows around 30.

For Thursday the tightening pressure gradient combined with mixing
within a deep blyr, some model guidance suggesting mixing to
700mb across the Devils Lake basin, will bring afternoon high
temps up into the 60s, possibly 70 in the northern valley.
Additionally the relative humidities will drop into the teens and
20s within the dry airmass as model soundings indicate 20 to
25kts to mix with critical to near critical fire weather
conditions expected to develop leading to an elevated fire weather
risk Thursday afternoon.

.LONG TERM...(Thursday night through Tuesday)
Issued at 340 AM CDT Wed Apr 21 2021

A few chances for precipitation will be possible during the long
term period. Impacts will vary from system to system, with
precipitation chances on Friday, Sunday into Monday, and Tuesday
respectively. Despite this, potentially heightened fire weather
conditions are progged for Saturday with dry conditions expected,
although winds should be less of a factor. Otherwise, slightly below
normal temperatures are expected to persist for the upcoming weekend
into next week.

Early weekend (Thursday night through Saturday)...

Ensemble guidance is in agreement that a shortwave will push the
transient upper level ridging over the northern Plains eastward late
Thursday as an upper trough over Nunavut digs southeastward. This
shortwave as well as a secondary wave over the central Plains will
be the primary catalysts for precipitation potential on Friday. A
crashing cold front looks to be the main mechanism for lift from the
northernmost wave and as a result, some light rain and snow showers
will be possible along the front as it progresses through the area
late Friday into Saturday. The southernmost wave may also bring some
potential for precipitation, generally south of the I-94 corridor,
as it lifts northeastward, but ensemble guidance has yet to reach a
consensus on the exact track of this wave. On the heels of the
aforementioned cold front, cooler, below normal temperatures and dry
conditions are expected moving into Saturday. While winds are
expected to remain light (10-15 kt range), heightened fire weather
conditions will still possible with RH values dropping into the 25
to 35% range.

Sunday into next week...

Moving into Sunday, yet another shortwave is progged to pass through
the region. Ensemble guidance is beginning to resolve this system a
little bit better but questions still remain. The biggest
discrepancy between ensembles is the overall propagation of the wave
as it looks to be embedded within a split flow regime that could
ultimately pull the wave in a number of different directions.
Current consensus is leaning toward a chance for somewhat widespread
precipitation potential with this wave, but again, this is
dependent upon the wave impacting the forecast area and thus this
system will continue to be monitored. Our progressive weather
pattern should remain in place moving into next week as an upper
level trough digs over the western CONUS and begins to move
eastward. A quick peek at cluster analysis still shows a vast
array of outcomes with the propagation of this wave, however, and
confidence in any one solution is low at this time. Despite low
confidence, some precipitation is expected, with the extent of
precipitation being the main question mark.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 648 AM CDT Wed Apr 21 2021

VFR SCT to BKN CIGs expected to gradually push southeast today
with afternoon and evening SKC developing. NW winds will be light
at 5 to 10 kts for most of the period outside of a few afternoon
gusts of 15 to 20 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...JK
LONG TERM...Rick
AVIATION...JK
Hazardous weather outlook, Apr 21, 8:47 AM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
847 AM CDT Wed Apr 21 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221400-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
847 AM CDT Wed Apr 21 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The combination of low humidity and breezy winds will create
critical or near critical fire weather conditions across eastern
ND and northwest and west central MN Thursday afternoon and early
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Fire Weather Watches in North Dakota, 2021Fire Weather Watches in Minnesota, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.